Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 38, NWS San Angelo, TX

June 28, 2004Sutton County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 28, 2004, 5:24 AM CDT for Sutton County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2004, 5:24 AM CDT (10:24 UTC)
Expired
Jun 28, 2004, 9:15 AM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Sutton County, TX

The radar

The San Angelo radar (KSJT), 101 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 10.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2051 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2051 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 281024
FFWSJT
TXC435-281415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
524 AM CDT MON JUN 28 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUTTON COUNTY IN WEST CENTRAL TEXAS

* UNTIL 915 AM CDT

* AT 520 AM CDT...VERY HEAVY RAIN WAS OCCURRING FROM A THUNDERSTORM
  OVER EXTREME SOUTHWESTERN SUTTON COUNTY...ABOUT 23 MILES
  SOUTHWEST OF SONORA. THIS STORM IS NEARLY STATIONARY. RADAR INDICATES
  3 TO 4 INCHES OF RAIN HAS FALLEN...WITH AN ADDITIONAL 1 TO 2 INCHES
  POSSIBLE.

* THE THUNDERSTORM WITH HEAVY RAINFALL WILL REMAIN OVER MAINLY RURAL
  AREAS OF...
  SOUTHWESTERN SUTTON COUNTY OVER HIGHWAY 189.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3062 10070 3067 10094 3029 10094 3031 10065

$$
2 follow-up statements
000 
WGUS74 KSJT 281155
FFSSJT
TXC435-281415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
653 AM CDT MON JUN 28 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SUTTON COUNTY UNTIL
915 AM CDT...

AT 650 AM CDT...DOPPLER RADAR ESTIMATED THAT 5 INCHES OF RAIN
HAS FALLEN OVER SOUTHWEST SUTTON COUNTY SINCE 4 AM...WITH 
ADDITIONAL RAINFALL UP TO 2 INCHES EXPECTED BY 915 AM CDT. THIS 
WILL CONTINUE TO PRODUCE FLOODING OF LOW WATER CROSSINGS AND POOR 
DRAINAGE AREAS...ESPECIALLY ALONG HIGHWAY 189 IN THE SOUTHWEST PART 
OF SUTTON COUNTY.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS WITH LOW WATER CROSSINGS...
NORMALLY DRY DRAWS AND ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS
OF CREEKS AND STREAMS. DO NOT DRIVE ACROSS AREAS WHERE WATER OF
UNKNOWN DEPTH COVERS THE ROAD.

$$
000 
WGUS74 KSJT 281349
FFSSJT
TXC435-281415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
844 AM CDT MON JUN 28 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SUTTON COUNTY UNTIL 915 AM 
CDT...

AT 837 AM CDT...THE SUTTON COUNTY SHERIFF OFFICE REPORTED THAT 
HIGHWAY 189 IN SOUTHERN SUTTON COUNTY WILL BE CLOSED DUE TO FLOODING 
LOW WATER CROSSINGS.  LIGHT TO MODERATE RAINFALL CONTINUES OVER 
SUTTON COUNTY.  AN ADDITIONAL ONE HALF TO 1 INCH OF RAIN IS EXPECTED 
OVER THE NEXT COUPLE OF HOURS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:19 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 28, 3:19 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
319 AM CDT MON JUN 28 2004

.SHORT TERM...QUIET FOR OUR COUNTIES OVERNIGHT...WITH JUST A
COUPLE OF THUNDERSTORMS JUST STARTING TO FIRE UP AT 3 AM.  THOSE
STORMS MAKE BULLISH POPS FORECAST SEEM WARRANTED.

COLD FRONT SLOWING DROPPING ACROSS THE PANHANDLE AND RED RIVER
AREAS...RAIN COOLED BOUNDARY TO OUR NORTHWEST...SHOULD BE ENOUGH TO
TRIGGER CONVECTION ACROSS MOST OF WEST CENTRAL TEXAS TODAY. NUMEROUS
BOUNDARIES...NORTHWEST FLOW ALOFT ALL SPELL WETTER THAN NORMAL
CONDITIONS. CLOUDY COOL WET WEATHER SHOULD PERSIST FOR NEXT 48 HOURS.

AT THIS POINT WILL NOT ISSUE ANY FLOOD WATCHES FOR TODAY...WE WILL
LIKELY SEE AREAS OF HEAVY RAINFALL TODAY...POSSIBLY COUNTY WARNING
AREA WIDE...BUT JUST DONT HAVE A GOOD FEEL OF HEAVIER RAINFALL
AREAS.  WILL LEAVE THAT DECISION TO THE DAY SHIFT AS THE RAIN
MATERIALIZES. AT THIS POINT WILL JUST GO WITH HIGH POPS.

&&

.LONG TERM...FAVORABLE CONDITIONS FOR RAIN WILL PERSIST INTO
THURSDAY.  AS WE PROGRESS INTO THE HOLIDAY WEEKEND A RIDGE BUILDS
OVER THE ROCKIES...THIS COULD SPELL A RETURN TO MORE TYPICAL HOT
AND DRY PATTERN...ALTHO WITH NORTHWEST FLOW ALOFT PERSISTING...CANT
RULE OUT STORMS 0N FRIDAY.  RIDGE BUILDS IN DEEPER FOR THE WEEKEND
AND IT LOOKS LIKE THE RAIN CHANCES WILL DROP OFF.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     82  67  82  67 /  70  50  50  40
SAN ANGELO  85  68  83  68 /  60  40  50  50
JUNCTION    85  70  86  69 /  60  40  60  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

99/25
Hazardous weather outlook, Jun 28, 4:58 AM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
458 AM CDT MON JUN 28 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-291047-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
458 AM CDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND INCREASE IN
COVERAGE ACROSS WEST CENTRAL TEXAS TODAY...AS AN UPPER LEVEL
DISTURBANCE INTERACTS WITH A BOUNDARY MOVING ACROSS THE AREA.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HEAVY RAINFALL
WITH THE SLOW MOVING STORMS MAY PRODUCE LOCALIZED FLOODING ALONG
CREEKS...STREAMS AND LOW WATER CROSSINGS.  A FEW STRONG WIND GUSTS
WILL ALSO BE POSSIBLE WITH STORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. SCATTERED
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH MID WEEK AS A
MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:06 PM CDTFlash Flood WarningSJTCrockett114 min
Jun 28, 9:08 AM CDTFlash Flood WarningSJTSutton3 hr
Jun 28, 12:09 PM CDTFlash Flood WarningSJTSutton3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.